Viagra may cause hearing loss: Study | health and fitness | Hindustan Times
Today in New Delhi, India
Dec 06, 2016-Tuesday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Viagra may cause hearing loss: Study

health-and-fitness Updated: May 20, 2010 19:30 IST

PTI
Highlight Story

ViagraMen who regularly take impotence drug Viagra may be at increased risk of long-term hearing loss, a new study has claimed.

According to the study, men who take such erectile dysfunction drugs, called phosphodiesterase type 5 inhibitors (PDE-5i), are twice as likely to suffer from hearing loss than those who don't use such drugs, LiveScience reported.

Study researcher Gerald McGwin, a professor of epidemiology in the University of Alabama at Birmingham School of Public Health, said the results suggested that the current government warning regarding hearing loss and the use of PDE-5i medications, which include Viagra, Cialis and Levitra, is warranted.

Following several case studies that linked PDE-5i use and sudden hearing loss, the US Food and Drug Administration (FDA) in 2007 announced labelling changes for PDE-5i medications so that the risk of hearing problems was more prominently displayed.

The latest research is the first epidemiological study to evaluate the relationship between PDE-5i drugs and long-term hearing loss.

However, the study only shows an association, and not a direct cause-effect link, and more research is needed to back up the findings, the report said. The work also has several shortcomings, including the fact that those who took these drugs could have pre-existing conditions that might also contribute to hearing loss.

"Though there are limitations to this study, it is prudent that patients using these medications be warned about the signs and symptoms of hearing impairment and be encouraged to seek immediate medical attention to potentially forestall permanent damage," McGwin said.

The relationship was strongest for men reporting use of sildenafil (generic form of Viagra) over those who used tadalafil (Cialis) or vardenafil (Levitra), said McGwin.

He said the findings indicated an elevated but not statistically significant increase in hearing loss for users of tadalafil and vardenafil.

PDE-5i drugs were originally designed to treat pulmonary hypertension and are now used extensively in the treatment of erectile dysfunction (ED).